18 December, 2018
What Are the Causes of Toenail Discoloration?
Nails are comprised of hardened, living skin cells and may be affected by illness and physical ailments. One sign of a possible problem is a change in the color of the toenail. Discoloration of the toenails may be due to a variety of reasons. Once the underlying cause is determined, treatment can be administered to restore normal color to the nail.
A fungal infection causes a toenail to become discolored. The nail usually turns a dark color from dirt or debris that has become trapped underneath the nail. Other symptoms of fungal infection include a foul smell, thickened nail, crumbled nail or a dull toenail that is misshapen. Toenail fungal infections are typically caused by fungi called dermatophytes, but they may also be caused by yeasts and molds. Toenails are especially susceptible to fungal infections, because toes are usually encased in shoes. This environment provides the fungus with a warm, dark place to grow. Treatment of fungal nail infections includes oral medications, such as terbinafine and itraconazole; topical antifungal medications; antifungal nail lacquer, such as ciclopirox; or surgery.
Injury to the nail may cause discoloration. Mild trauma to the nail can cause white spots to form on the nail. These white spots usually grow out with the nail and are not serious. If many white spots appear with no clear cause, a medical examination may be needed, as this may signal infection. Splinter hemorrhage also causes nail discoloration, leaving a reddish brown line under the nail where the blood vessels have been damaged. Long distance runners often experience toenail discoloration. Repeated impact of the shoe against the toes may cause bleeding under the nails. This typically causes the nails to turn black, and they may eventually fall off. Some medical conditions may also cause these hemorrhages, so a dermatologist should examine any nails with this condition.
Some medications cause nail discoloration, however this typically resolves once the medication is stopped and the nail grows out. Drugs that may alter nail color include chemotherapy drugs, such as bleomycin; antibiotics, such as minocycline; arsenic poisoning; silver, from occupational absorption or supplements; and the drug AZT for treatment of human immunodeficiency virus. Effects on nails include a bluish-black color, white bands, brown tints and gray coloration.
- Rusudan Mchedlishvili/iStock/Getty Images